Hail, Big Stone
- When
- May 19, 4:45 AM CST
- Where
- Big Stone County, 0.97 mi W of Ortonville Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.300, -96.440
A couple thunderstorms produced hail from quarters up to golf ball size in west central Minnesota. The golf ball size hail northwest of Correll produced significant siding damage to several buildings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple thunderstorms produced hail from quarters up to golf ball size in west central Minnesota. The golf ball size hail northwest of Correll produced significant siding damage to several buildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 19, 2:48 AM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 348 AM CDT MON MAY 19 2014 .SHORT TERM...TODAY THROUGH WEDNESDAY THE FORECAST CHALLENGE IS PRECIPITATION CHANCES TODAY. A DECENT LLJ AHEAD OF AN AREA OF LOW PRESSURE LOCATED WEST OF THE MISSOURI RIVER IS PRODUCING ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THIS CWA. MODELS SUGGEST THESE THUNDERSTORMS WILL CONTINUE TRACKING ACROSS THE EASTERN HALF OF THE CWA THROUGH 15Z. BASED ON RADAR TRENDS...MODELS ARE A LITTLE ROBUST WITH QPF VALUES WITH LOWER POPS POSSIBLE. HAVE MADE MINOR CHANGES TO THE POP GRIDS THROUGH THIS MORNING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON ALONG THE I-29 CORRIDOR. MODELS SHOW DECENT LLM WITH DEW POINTS IN THE UPPER 50S MOVING INTO THE EASTERN DAKOTAS. A SURFACE COLD FRONT AND MID LEVEL DRY SLOT WILL INTERACT WITH THE UNSTABLE ENVIRONMENT TO RESULT IN POSSIBLE STRONG THUNDERSTORMS. HOWEVER THERE ARE TWO LIMITING FACTORS. FIRST IS THE LACK OF LOW LEVEL CONVERGENCE ALONG THE COLD FRONT. SECOND IS A POSSIBLE MID LEVEL CAP WITH 700 MB TEMPS IN THE MID SINGLE DIGITS. WITH THE THREAT FOR CONVECTION A LITTLE UNCLEAR FOR THIS AFTERNOON...WILL MAINTAIN A LOW CHC POPS FOR NOW. AN AREA OF HIGH PRESSURE WILL SETTLE INTO THE REGION BEYOND TODAY WITH MOSTLY DRY CONDITIONS EXPECTED THROUGH THE REST OF THE SHORT TERM. THIS HIGH PRESSURE WILL BRING SLIGHTLY BELOW NORMAL TEMPERATURES TO THE REGION BY TUESDAY NIGHT. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY GOOD AGREEMENT AGAIN WITH THE MODELS THROUGH THE LONG TERM WITH THE UPPER LEVEL AND SURFACE FEATURES. THE LONG TERM BEGINS WITH A LARGE CLOSED UPPER LEVEL LOW PRESSURE AREA OVER THE SOUTHWEST US. THIS SLOWLY MOVES EAST THROUGH THE LONG TERM AND WEAKENS THROUGH SUNDAY. OVER OUR REGION...THE UPPER LEVEL HEIGHTS BUILD INTO THE WEEKEND RESULTING IN A WARM UP INTO SATURDAY AND SUNDAY. AT THE SURFACE...HIGH PRESSURE CENTERED OVER OUR REGION WILL BUILD SLOWLY EAST SOUTHEAST BRINGING WINDS AROUND FROM NORTHEAST TO SOUTH. THUS...TEMPERATURES WILL BE ON THE INCREASE FROM THURSDAY THROUGH SUNDAY ACROSS THE CWA. HIGHS AROUND 70 DEGREES ACROSS THE CWA ON THURSDAY WILL WARM TO THE MID 70S ON FRIDAY AND TO AROUND 80 FOR SATURDAY AND SUNDAY. THE GFS/MEX GUIDANCE WAS TOO WARM AT THIS TIME WITH LOWER TO MID 80S BY FRIDAY INTO SUNDAY WHILE THE EC GUIDANCE WAS COOLER. IT FINALLY LOOKS LIKE A TIME PERIOD WITH ABOVE NORMAL TEMPERATURES ACROSS THE CWA. OTHERWISE...MOST OF THE LONG TERM WILL CONTINUE TO HAVE CHANCES OF SHOWERS AND STORMS AS SHORT WAVE TROUGHS COME OFF OF THE SOUTHWEST US UPPER LOW PRESSURE AREA. DIFFICULT TO PIN DOWN ANY ONE DRY TIME PERIOD. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH OVERNIGHT HOURS. IFR/MVFR CIGS LOOK TO DEVELOP DURING THE EARLY MORNING HOURS...WITH THE CIGS LIFTING DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR EASTERN CWA DURING THE EVENING...POSSIBLY AFFECTING KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 423 AM CDT MON MAY 19 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 423 AM CDT MON MAY 19 2014 /323 AM MDT MON MAY 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THE MORNING HOURS. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS COULD PRODUCE SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON FOR THE INTERSTATE 29 CORRIDOR. SOME OF THESE STORMS COULD BECOME STRONG WITH HAIL AND GUSTY WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERAL CHANCES OF STORMS ARE EXPECTED MAINLY WEST IN THE REGION THROUGHOUT THE REST OF THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 534 AM CDT MON MAY 19 2014 MNZ046-SDZ008-021-191100- BIG STONE-GRANT-ROBERTS- 534 AM CDT MON MAY 19 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL BIG STONE...NORTHEASTERN GRANT AND SOUTHEASTERN ROBERTS COUNTIES UNTIL 600 AM CDT... AT 530 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LAGOONA BEACH...OR NEAR BIG STONE CITY... MOVING NORTHEAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE ARTICHOKE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SD
The Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the first event began at 10:44 UTC.
4 hail. Local standard time, as filed.
Large hail broke skylight in the home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520400, 520399, 520398, 520396.